IDEAS home Printed from https://ideas.repec.org/a/spr/sochwe/v45y2015i2p269-285.html
   My bibliography  Save this article

On justifiable choice functions over opportunity sets

Author

Listed:
  • Dan Qin

    ()

Abstract

A choice function over opportunity sets is justifiable if there exists a choice function over alternatives such that an opportunity set (menu) is chosen from a collection of menus if and only if the former contains alternatives which reach the highest instrumentalist value, in terms of the choice function over alternatives, of all menus combined. This article explores necessary and sufficient conditions for justifiable choice function by general choice function, Chernoff consistent choice function, and path-independent choice function. This article also considers the condition under which the underlying choice function is binary, which leads to characterizations for binary-justifiability by acyclic, quasi-transitive, and transitive preferences. Copyright Springer-Verlag Berlin Heidelberg 2015

Suggested Citation

  • Dan Qin, 2015. "On justifiable choice functions over opportunity sets," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 45(2), pages 269-285, September.
  • Handle: RePEc:spr:sochwe:v:45:y:2015:i:2:p:269-285
    DOI: 10.1007/s00355-015-0890-7
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/s00355-015-0890-7
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Kreps, David M, 1979. "A Representation Theorem for "Preference for Flexibility"," Econometrica, Econometric Society, vol. 47(3), pages 565-577, May.
    2. Walter Bossert & Kotaro Suzumura, 2011. "Rationality, external norms, and the epistemic value of menus," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 37(4), pages 729-741, October.
    3. Matthew Ryan, 2014. "Path independent choice and the ranking of opportunity sets," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 42(1), pages 193-213, January.
    4. Somdeb Lahiri, 2003. "Justifiable preferences over opportunity sets," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 21(1), pages 117-129, August.
    5. Plott, Charles R, 1973. "Path Independence, Rationality, and Social Choice," Econometrica, Econometric Society, vol. 41(6), pages 1075-1091, November.
    6. Sen, Amartya, 1993. "Internal Consistency of Choice," Econometrica, Econometric Society, vol. 61(3), pages 495-521, May.
    7. Bossert, Walter & Suzumura, Kotaro, 2009. "External Norms And Rationality Of Choice," Economics and Philosophy, Cambridge University Press, vol. 25(02), pages 139-152, July.
    8. Blair, Douglas H. & Bordes, Georges & Kelly, Jerry S. & Suzumura, Kotaro, 1976. "Impossibility theorems without collective rationality," Journal of Economic Theory, Elsevier, vol. 13(3), pages 361-379, December.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Dan Qin & Matthew Ryan, 2016. "Rationalizability of Plott consistent choice functions: a corrigendum," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 47(3), pages 761-762, October.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:45:y:2015:i:2:p:269-285. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.